Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Homogenization and random evolutions: applications to the mechanics of composite materials


Author: Georges A. Bécus
Journal: Quart. Appl. Math. 37 (1979), 209-217
MSC: Primary 73C40
DOI: https://doi.org/10.1090/qam/548985
MathSciNet review: 548985
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The technique of homogenization is used to derive the effective properties of laminated composites. A new probabilistic justification for homogenization using the concept of random evolutions is provided and indicates that the effective properties of deterministic periodic composite and those of a randomly perturbed periodic composite are the same.


References [Enhancements On Off] (What's this?)

  • [1] S. D. Poisson, Second mémoire sur la théorie du magnétisme, Mém. de l'Acad. de France 5 (1822)
  • [2] J. C. Maxwell, A treatise on electricity and magnetism, Vol. 1, §314, Clarendon Press, Oxford (1881) MR 1673643
  • [3] R. S. Rayleigh, On the influence of obstacles arranged in rectangular order upon the properties of a medium, Phil. Mag. 34, 481-502 (1892)
  • [4] D. A. deVries, The thermal conductivity of soil, Meded. Landb. Hoogesh. Wageningen 52, 1-71 (1952)
  • [5] I. Babuška, Homogenization and its application, mathematical and computational problems, in Numerical solution of partial differential equations--III, Synspade 1975, B. Hubbard ed., Academic Press, New York, 1976, pp. 89-116 MR 0502025
  • [6] I. Babuska, Homogenization approach in engineering, in Computing methods in applied science and engineering, R. Glowinski and J. L. Lions eds., Springer-Verlag, Heidelberg, 1976, pp. 137-153 MR 0478946
  • [7] E. Sanchez-Palencia, Comportements local et macroscopique d'un type de milieux physiques hétérogénes, Int. J. Engng. Sci. 12, 331-351 (1974) MR 0441059
  • [8] S. Spagnolo, Convergence in energy for elliptic operators, in Numerical solutions of partial differential equations--III, Synspade 1975, B. Hubbard ed., Academic Press, New York, 1976, pp. 469-498 MR 0477444
  • [9] J. L. Lions, Sur quelques questions d'analyse, de mécanique et de controle optimal, Presses de l'U. de Montréal, Montréal, 1976, Ch. 3 MR 0493633
  • [10] J. L. Lions, Some aspects of the theory of linear evolution equations, in Boundary value problems for linear evolution partial differential equations, H. G. Garnir ed., D. Reidel, Dordrecht, Holland, 1977, pp. 175-238 MR 0492849
  • [11] J. M. Burgers, On some problems of homogenization, Quart. Appl. Math. 35, 421-434 (1978) MR 479821
  • [12] Z. Hashin and B. W. Rosen, The elastic moduli of fiber-reinforced materials, J. Appl. Mech. 31, 223-232 (1964)
  • [13] E. Kröner, Elastic moduli of perfectly disordered composite materials, J. Mech. Phys. Solids 15, 319-323 (1967)
  • [14] M. J. Beran, Statistical continuum theories, Interscience Publ., New York, 1968, ch. 5
  • [15] R. Griego and R. Hersh, Theory of random evolutions with applications to partial differential equations, Trans. Amer. Math. Soc. 156, 405-418 (1971) MR 0275507
  • [16] J. E. White and F. A. Angona, Elastic wave velocities in laminated media, J. Acoust. Soc. Amer. 27, 310-317 (1955)
  • [17] W. A. Coppel, Stability and asymptotic behavior of differential equations, D. C. Heath, Boston, 1965 MR 0190463
  • [18] A. Bensoussan, J. L. Lions and G. Papanicolaou, Sur quelques phénomènes asymptotiques stationnaires, C. R. Acad. Sc. Paris 281 (A), 89-94 (1975) MR 0374662
  • [19] G. A. Bécus, Wave propagation in imperfectly periodic structures: a random evolution approach, ZAMP 29, 252-261 (1978) MR 498766
  • [20] T. G. Kurtz, A random Trotter product formula, Proc. Amer. Math. Soc. 35, 147-154 (1972) MR 0303347
  • [21] T. G. Kurtz, A limit theorem for perturbed operator semigroups with applications to random evolutions, J. Func. Anal. 12, 55-67 (1973) MR 0365224

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73C40

Retrieve articles in all journals with MSC: 73C40


Additional Information

DOI: https://doi.org/10.1090/qam/548985
Article copyright: © Copyright 1979 American Mathematical Society

American Mathematical Society